Iatrogenic thyrotoxicosis and the role of therapeutic plasma exchange

It is interesting that plasma exchange can be a sensible treatment for thyrotoxicosis.

It is good to know the treatment was successful.

The reason for choosing to post the abstract, though, is the sentence that is emphasised by bold and underlining. Just what was the pharmacy doing? Quite how high was the thyroid hormone content? Was it actually compounded in the pharmacy? Or was it bought in (as powder or in some finished form)? If bought in, how many others have suffered?

J Clin Apher. 2017 Mar 20. doi: 10.1002/jca.21536. [Epub ahead of print]

Iatrogenic thyrotoxicosis and the role of therapeutic plasma exchange.

Shah KK1,2, Mbughuni MM1,2, Burgstaler EA1, Block DR1, Winters JL1.

Author information

1 Department of Laboratory Medicine and Pathology, Mayo Clinic, Rochester, Minnesota.

2 Mayo School of Graduate Medical Education, Mayo Clinic, Rochester, Minnesota.

Abstract

Thyroid storm or severe thyrotoxicosis results from extreme thyroid hormone elevation. Therapy includes medical management to prevent hormone production, release, recycling, and peripheral conversion while stabilizing adrenergic tone. Thyroid dysfunction is the usual cause but it can be due to excessive thyroid hormone ingestion. Therapeutic plasma exchange (TPE) has been used to rapidly remove protein-bound thyroid hormone. American Society for Apheresis guidelines make a weak recommendation to perform TPE in selected patients in the treatment of thyrotoxicosis based on low quality evidence. We present a case of excessive thyroid replacement hormone ingestion treated by TPE. The patient presented with the clinical picture of thyroid storm, including cardiovascular compromise and massively elevated total and free T3 (525 ng/dL, nl 80-200 ng/dL and 28 pg/mL, nl 2.0-3.5 11 pg/mL), which failed medical therapy. A single, one plasma volume TPE was performed. Both total and free T3 demonstrated substantial declines immediately after TPE with the patient's mental status returning to near-normal. Thyroid hormone extraction efficiency and collection efficacy were calculated as 37.1% and 40.8%, respectively. Prior to discharge on day 6, the patient's compounding pharmacy indicated that a "bad batch" of bovine thyroid gland derived replacement hormone had been produced. TPE appears to be effective in removing protein bound thyroid hormone in extreme iatrogenic thyrotoxicosis.

© 2017 Wiley Periodicals, Inc.

KEYWORDS:

apheresis; plasma exchange; plasmapheresis; thyroid storm; thyrotoxicosis

PMID: 28319287

DOI: 10.1002/jca.21536

ncbi.nlm.nih.gov/pubmed/283...

5 Replies

oldestnewest
  • This demonstrates that we need to be careful when obtaining medications, to ensure it is from a monitored source with defined contents.

  • jimh111 but doesn't this case indicate that such precaution, while obviously sensible, is still no absolute protection against human error in the preparatory stage. I wonder what checks and balances are in place and why did they fail at this pharmacy

  • Thanks Helvella

    One pharmacy screws up and now everyone will use this against NDT.

    Surely the pharmacy would be testing the iodine content in the first instance to get a rough estimate of concentration so my only guess is they messed up in the process?

    Maybe I am ignorant here (and can't read full article to look up) but people need to take responsibility for themselves as well. I would be very surprised (and again maybe I am wrong here) if a single tablet caused this. Likelihood is it accumulated over days when hyper symptoms began to emerge. Had the person been taking temps and pulses this would have quickly become apparent.

    Good to know they have a treatment. Though the word bad batch would never have made it past me as a reviewer....... selective science.

  • The compounding pharmacy sector of the USA has had rather too many deeply questionable issues - including infective agents, management, misleading practices. Of course, that again allows one or two bad ones to taint the rest.

    I agree that it seems unlikely a single tablet/capsule could have done this. We have seen several people here not recognise when they were overdoing it on desiccated thyroid. I feel the approach sometimes advocated of increasing, increasing, increasing at something like fortnightly intervals may be partly to blame. Initial signs and symptoms of over-medication can be difficult to assess, especially when starting overall to feel very different due to the positive impact.

    However, let us not follow the medicial professions in blaming the patient.

    Yes - "bad batch" without definition and clarity is unacceptable. Maybe in the whole paper it explains that this was what the patient or pharmacy actually said and so is a proper quote? I doubt it, and it was wrong to select it in that way for the abstract.

  • It will be some time before I can get a copy of the full paper so I'm not sure what was going on in this case. The USA seems to have 'compounding pharmacies' where a pharmacist mixes up the drugs (on their kitchen table ???). This seems an antiquated arrangement, prone to errors. This is not an NDT specific problem. I remember reading an old research paper where a patient presented with hyperthyroidism after being prescribed 300 mcg levothyroxine (I think it was 300). The compounding pharmacist misread the prescription and made up 300 mg tablets. The patient was rather hyper a couple of weeks into their prescription. The point is we need to be careful where we get our medications from, that they are produced in a facility that is monitored and not in some backyard setup.

You may also like...